Utah, 2011

Flooding in Utah, May 22 to 31, 2011

May 22 to 31, 2011 · NWS SLC · 4 events in 3 counties and zones

Warm temperatures and fast snowmelt caused widespread river flooding across Utah through the end of May. Major rivers impacted included the Sevier River, the South Fork of the Ogden River, and much of the Weber River system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$710,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Warm temperatures and fast snowmelt caused widespread river flooding across Utah through the end of May. Major rivers impacted included the Sevier River, the South Fork of the Ogden River, and much of the Weber River system. Note that this episode continued into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 21, 6:21 PM MST, 5 hours 39 minutes earlier.

Area forecast discussion, May 21, 6:21 PM MST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
721 PM MDT SAT MAY 21 2011

.SYNOPSIS...HIGH PRESSURE WILL MOVE EAST ACROSS THE GREAT BASIN
THROUGH TOMORROW MORNING. THE NEXT PACIFIC SYSTEM WILL BEGIN TO
IMPACT THE AREA TOMORROW AND REMAIN IN PLACE THROUGH MIDWEEK.

&&

.DISCUSSION...WATER VAPOR SHOWS A RIDGE OVER UTAH WITH AN
APPROACHING TROUGH OVER THE WESTERN GREAT BASIN. A RIBBON OF GREATER
PRECIPITABLE WATER VALUES IS APPROACHING THE WESTERN BORDER OF UTAH
PER THE BLENDED PRECIPITABLE WATER PRODUCT.

AFTERNOON CONVECTION ACROSS FAR NORTHERN UTAH HAS DECAYED WITH LOSS
OF PEAK DIURNAL HEATING. AS THE EVENING PROGRESSES...FEEL
MENTIONABLE CHANCES OF PRECIPITATION WILL SHIFT WEST TOWARD THE
NEVADA BORDER...WHICH IS SUPPORTED BY SIMULATED REFLECTIVITY FROM
THE HRRR-3KM AND 12Z 4KM WRF-NMM RUN FOR SPC. LOWERED POPS EAST OF
THE DESERTS THROUGH MIDNIGHT PER RADAR TRENDS. SHOULD BE DIFFICULT
FOR MOISTURE TO ADVECT EASTWARD TOO QUICKLY CONSIDERING THE POSITION
OF THE MID LEVEL RIDGE AXIS.

THROUGH TOMORROW MORNING...FOCUS SHOULD REMAIN WEST OF THE TOOELE
VALLEY WITH GRADUAL EASTWARD PROGRESS OF SHOWER ACTIVITY AS THE
RIDGE SHIFTS EAST. ADJUSTED POP/SKY GRIDS TO REFLECT THIS THINKING.
SNOW LEVELS SHOULD REMAIN ABOUT 10KFT.

KEPT MENTION OF THUNDER OUT OF THE FORECAST THROUGH TOMORROW MORNING
CONSIDERING SYNOPTIC/DIURNAL PICTURE. WHILE 15Z SHORT RANGE
ENSEMBLES INDICATE ENOUGH INSTABILITY FOR THUNDER BY LATE
MORNING...FOCUS WILL BE DURING THE AFTERNOON AND EVENING AS
MOISTURE INCREASES DURING DIURNAL HEATING.

ALL INDICATIONS ARE THAT CONVECTION WILL DEEPEN/DEVELOP DURING THE
MIDDAY SUNDAY WITH GREATEST COVERAGE ACROSS CENTRAL AND NORTHERN
UTAH PER TRACK AND TIMING OF PIVOTING UPSTREAM DISTURBANCE. ACTIVITY
SHOULD BE MORE ISOLATED SOUTH OF INTERSTATE 70. NO CHANGES MADE
BEYOND TOMORROW MORNING.

PREVIOUS DISCUSSION FOLLOWS...
WITH TEMPERATURES NEAR NORMAL LEVELS...SNOWMELT WILL ACCELERATE
ACROSS THE HIGHER ELEVATIONS. RIVERS ACROSS NORTHERN/CENTRAL UTAH
ARE ALREADY RUNNING QUITE HIGH AND ADDITIONAL SNOWMELT MAY PUSH
SOME OF THE MOST FLOOD-PRONE RIVERS TO NEAR OR ABOVE FLOOD STAGE
LATE SUNDAY AND MONDAY. THE RIVERS OF HIGHEST CONCERN THROUGH
MONDAY MORNING INCLUDE THE WEBER BELOW ECHO RESERVOIR...THE SOUTH
FORK OF THE OGDEN BETWEEN CAUSEY AND PINEVIEW RESERVOIRS AND
POSSIBLY THE BLACKSMITH FORK IN CACHE COUNTY. SEE THE HYDRO
DISCUSSION FOR MORE DETAILS.

SOMEWHAT ORGANIZED CONVECTION IS THE MAIN FORECAST ISSUE FOR
SUNDAY. A SHORTWAVE EMBEDDED IN THE SOUTHWESTERLY FLOW AHEAD OF
THE NEXT PACIFIC SYSTEM IS EXPECTED TO MOVE ACROSS
NORTHERN/CENTRAL UTAH DURING THE AFTERNOON. AM A BIT CONCERNED THE
SHORTWAVE WILL MOVE ACROSS THE AREA A BIT TOO EARLY AND SUBSIDENCE
BEHIND THE WAVE MAY BE PRESENT FOR THE LATER AFTERNOON/EVENING
PERIOD. ERRED ON THE SIDE OF A SLIGHTLY SLOWER SHORTWAVE.

SREF ENSEMBLE FORECASTS CONTINUE TO INDICATE SURFACE CAPE IN
EXCESS OF 500 J/KG WILL BE POSSIBLE. THE NAM BUFR SOUNDING AT SLC
INDICATES PWS MAY APPROACH 0.80 INCHES. THE ONLY CONCERN IS SHEAR
MAY BE ON THE LOW SIDE FOR ORGANIZED CONVECTION. GUSTY WINDS AND
HEAVY RAINFALL ARE THE TWO BIGGEST CONCERNS AT THIS POINT. AM A
BIT CONCERNED HEAVY...CONVECTIVE RAINFALL WILL OCCUR AS MUCH OF
NORTHERN UTAH IS QUITE SATURATED AND ANY HEAVY PRECIPITATION IS
EXPECTED TO RUNOFF.

THE NEXT PACIFIC SYSTEM WILL SLOWLY MOVE THROUGH THE AREA LATER
SUNDAY INTO WEDNESDAY. THIS SYSTEM WILL KEEP WIDESPREAD
PRECIPITATION ACROSS MUCH OF THE AREA THROUGH AT LEAST TUESDAY.
WENT A BIT ABOVE GFS WITH QPF AMOUNTS. HYDROGRAPHS INDICATE THAT
THIS PRECIPITATION MAY KEEP THE AFOREMENTIONED FLOOD PRONE RIVERS
ABOVE FLOOD STAGE FOR SEVERAL ADDITIONAL DAYS.

AFTER THIS TROUGH PULLS AWAY...ANOTHER BRUSH BY SYSTEM IS EXPECTED
TO BRING A DRY COLD FRONT THROUGH THE NORTHERN PORTIONS OF THE
STATE ON THURSDAY. AFTER THIS POINT...MODEL CONSISTENCY STARTS TO
DECREASE SIGNIFICANTLY. THE EC CONTINUES TO INDICATE A VERY WARM
PATTERN SHIFT FOR NEXT WEEKEND INTO MEMORIAL DAY. THE 12Z GFS IS
WARMER THAN YESTERDAYS RUNS...BUT IS STILL MORE PROGRESSIVE WITH
THE TROUGH OFFSHORE THE PACIFIC COAST. FORECAST CONFIDENCE BEYOND
FRIDAY REMAINS LOW.

&&

.HYDROLOGY...WARMER TEMPERATURES THIS WEEKEND WILL ACCELERATE THE
SNOWMELT AT THE HIGHER ELEVATIONS. ALREADY HIGH FLOWS ON MANY OF
THE WATERWAYS ACROSS MAINLY NORTHERN UTAH WILL CLIMB THROUGH
SUNDAY. IT IS POSSIBLE SEVERAL OF THE MORE FLOOD-PRONE RIVERS
ACROSS NORTHERN UTAH WILL NEAR OR EXCEED FLOOD STAGE THIS WEEKEND.
CONTINUE TO MONITOR HYDROLOGIC PRODUCTS FOR UPDATES ON THIS
SITUATION.

IT IS IMPORTANT TO NOTE THAT ALL AREA RIVERS AND STREAMS WILL BE
RUNNING VERY HIGH...FAST AND COLD. PLEASE USE EXTREME CAUTION NEAR
ANY WATERWAYS THIS WEEKEND.

ADDITIONAL PRECIPITATION EARLY NEXT WEEK MAY KEEP SEVERAL AREA
RIVERS NEAR TO ABOVE FLOOD STAGE THROUGH TUESDAY OR
WEDNESDAY...DEPENDING ON THE RESPONSE FROM SNOWMELT THIS WEEKEND.

IF NORTHERN UTAH IN FACT EXPERIENCES A LONG DURATION PERIOD OF
NORMAL TO ABOVE NORMAL TEMPERATURES ACROSS MEMORIAL DAY
WEEKEND...VERY HIGH FLOWS DUE TO SNOWMELT CAN BE EXPECTED ON
AN INCREASING NUMBER OF RIVERS ACROSS NORTHERN AND CENTRAL UTAH.

&&

.AVIATION...SURFACE WINDS SHOULD SWITCH BACK TO THE SOUTHEAST AT
THE SLC TERMINAL BETWEEN 02Z AND 04Z WITH MID LEVEL CLOUDS
OVERSPREADING AFTER MIDNIGHT. EXPECT SHOWER ACTIVITY TO REMAIN
NEAR THE NEVADA BORDER THROUGH THE EVENING...BEFORE GRADUALLY
ADVANCING EAST TOWARD THE SALT LAKE VALLEY BY MORNING. CONVECTION
WILL DEEPEN AND DEVELOP ACROSS NORTHERN UTAH MIDDAY SUNDAY AND MAY
POTENTIALLY IMPACT THE TERMINAL SEVERAL TIMES THROUGH SUNDAY EVENING.

&&

.FIRE WEATHER...THE WARMER AND DRIER CONDITIONS OF TODAY WILL YIELD
TO ANOTHER STORM SYSTEM WHICH WILL IMPACT THE AREA TOMORROW THROUGH
TUESDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP TOMORROW WITH MORE
WIDESPREAD PRECIPITATION EXPECTED MONDAY AND TUESDAY. THESE SHOWERS
WILL BRING A GOOD CHANCE OF WETTING RAIN TO MUCH OF THE FIRE
DISTRICT...KEEPING HUMIDITIES ON THE HIGH SIDE. A MORE EXTENDED
PERIOD OF WARM AND DRY CONDITIONS LOOKS TO FINALLY DEVELOP FOR THE
SECOND HALF OF THE UPCOMING WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/KRUSE
FIRE WEATHER...CHENG
AVIATION...ROGOWSKI
HYDROLOGY...ROGOWSKI/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 21, 9:15 AM MST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MDT SAT MAY 21 2011

UTZ001>016-019>021-517-518-WYZ021-221300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1015 AM MDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE WILL SETTLE ACROSS UTAH THIS AFTERNOON...AND REMAIN
THROUGH TONIGHT. NEAR NORMAL TEMPERATURES WILL BE EXPERIENCED ACROSS
MUCH OF THE REGION TODAY.

AREA RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO EXPERIENCE HIGH
FLOWS DUE TO THE RELATIVELY HEAVY PRECIPITATION OVER THE PAST FEW
DAYS. WARMER TEMPERATURES WILL ACCELERATE THE HIGH ELEVATION
SNOWMELT BEGINNING THIS AFTERNOON AND ADD TO THESE ALREADY HIGH
FLOWS.

IT IS IMPORTANT TO NOTE THAT ALL AREA RIVERS AND STREAMS WILL BE
RUNNING VERY HIGH...FAST AND COLD. PLEASE USE EXTREME CAUTION NEAR
ANY WATERWAYS THIS WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON
AND EVENING ALONG THE LEADING EDGE OF THE NEXT PACIFIC STORM SYSTEM.
GUSTY WINDS AND HEAVY RAINFALL WILL BE THE MAIN THREAT WITH ANY
THUNDERSTORMS.

ACCELERATED HIGH ELEVATION SNOWMELT WILL CONTINUE
SUNDAY...CONTRIBUTING TO ALREADY HIGH FLOWS ACROSS AREA RIVERS. A
FEW OF THE MORE FLOOD PRONE RIVERS MAY NEAR OR EXCEED FLOOD STAGE
LATE SUNDAY INTO MONDAY.

THE PACIFIC STORM WILL SETTLE INTO THE GREAT BASIN EARLY NEXT WEEK.
WIDESPREAD PRECIPITATION AND COOLER TEMPERATURES ARE EXPECTED MONDAY
NIGHT THROUGH TUESDAY NIGHT. LINGERING SHOWERS LATE TUESDAY NIGHT
THROUGH EARLY WEDNESDAY WILL MOVE EAST AS HIGH PRESSURE RETURNS TO
UTAH BY LATE WEDNESDAY.

GENERALLY DRY CONDITIONS WILL EXIST ACROSS THE AREA LATE IN THE WEEK.
SEASONAL TEMPERATURES ARE ANTICIPATED THURSDAY...WITH ABOVE NORMAL
TEMPERATURES ON FRIDAY.

THE MUCH WARMER TEMPERATURES LATE IN THE WEEK WILL AGAIN ACCELERATE
THE SNOWMELT STATEWIDE. SEVERAL FLOOD PRONE RIVERS ACROSS NORTHERN
UTAH COULD EXCEED FLOOD STAGE. CONTINUE TO MONITOR HYDROLOGY
PRODUCTS OVER THE NEXT SEVERAL DAYS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Weber

When
May 22, 12:00 AM MST to May 31, 11:59 PM MST
Where
Weber County, 1.83 mi SE of Hermitage to 2.44 mi ESE of Hermitage
Cause
Heavy Rain / Snow Melt
Property damage
$550,000
Reported by
Emergency Manager
Coordinates
41.234, -111.852

Flooding occurred along the South Fork of the Ogden River through the end of May, with the gauge near Huntsville reaching a peak of 1417 cfs on May 24th. This flooding impacted campgrounds and summer homes near Huntsville. In addition, flooding did major damage to Old Snow Basin Road, which officials estimated would take $500,000 to repair.

Flood, Morgan

When
May 23, 5:00 PM MST to May 31, 11:59 PM MST
Where
Morgan County, Croydon to 0.63 mi NE of Croydon
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.070, -111.520

Lost Creek reached flood stage for the last week of May. Multiple bridges along Lost Creek were impacted by rising flood waters, and low lying roads were damaged as well.

Flood, Sevier

When
May 23, 6:00 PM MST to May 31, 11:59 PM MST
Where
Sevier County, 2.02 mi WNW of Salina Gunnison Arpt to 2.97 mi ENE of Salina Gunnison Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.039, -111.866

Flooding occurred along the Sevier River, with the gauge at Sigurd topping flood stage on May 23rd, and slowly rising through the rest of the month with the accelerated snowmelt. This flooding effected low lying roads and bridges, including Sevier River Road and Nebeker Lane. Both of these roads were closed for several weeks, and Nebeker Lane suffered severe damage due to the flood waters. Note that this event continued into June.

Flood, Weber

When
May 25, 12:00 AM MST to May 31, 11:59 PM MST
Where
Weber County, 1.71 mi SSW of Washington Terrace to 0.57 mi S of Washington Terrace
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.156, -111.987

Flooding occurred along the Weber River from the mouth of Weber Canyon downstream to Plain City. Only minor flooding occurred through the month of May, as the flood stage was mitigated, but this flooding began to damage the levee system at Plain City, which would eventually fail in June. Note that this event continued into June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316761, 316762, 317257, 316760.